Thunderstorm Wind, Marion
- When
- January 11, 2:20 PM CST
- Where
- Marion County, 1.33 mi ESE of Glover Hill
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.060, -85.630
A few trees and power lines were reported down.
A very strong storm system with powerful wind energy and just enough instability for the formation of a line of showers and thunderstorms moved across the Southern Appalachian Region producing widespread; mainly straight line wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A very strong storm system with powerful wind energy and just enough instability for the formation of a line of showers and thunderstorms moved across the Southern Appalachian Region producing widespread; mainly straight line wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 11, 11:56 AM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
1256 PM EST Sat Jan 11 2020
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
A warm spring like day across most of the forecast area today
with temperatures already in the mid 60s to mid 70s. Highs will be
near or at records for the date with a few some spots up near 80
and most other locations in the 70s due to the sunshine. Downsloping
winds over the eastern Tennessee mountains have cleared skies
across parts of the central and northeast areas. Winds are very
strong from the south ahead of convective line moving across
middle Tennessee and NW Alabama. Gusts around 40 mph in the valley
and around 60 to 80 mph in the higher elevations. Negative tilt
strong upper jet and low level jet up to 65 Knots with low Cape
and high shear expecting high wind gusts with thunderstorms and
isolated tornadoes possible within the line as it moves east.
Timing is still somewhat uncertain as storms over middle TN are
moving NE and may move into KY. Farther south in NW AL and eastern
MS strong thunderstorms are moving northeast and should move into
southeast Tennessee by mid to late afternoon then move northeast
across the rest of the forecast area during the early evening.
Heavy rain can be expected as storms move in but because of the
speed of the storms only isolated areas of localized flooding can
be expected. Updated forecast for hourly temperatures and
dewpoints, cloud cover and timing of showers and storms. Updated
rainfall amounts slightly too. Updated forecast sent.
TD
&&
.AVIATION...
18Z TAF DISCUSSION.
Strong low level wind shear will continue a few more hours across
northeast TN as a very tight pressure gradient is in place due to
the deep low pressure system moving across the middle MS and Ohio
Valleys early this afternoon.
A line of showers and thunderstorms is advancing slowly east from
middle TN into northern Alabama ahead of the cold front. At 1700Z,
the front was still over Western Tennessee. Lower ceilings will
move across southeast Tennessee this afternoon at cha and then
tys and tri may remain vfr until after 00Z due to the strong
cross terrain flow. Expect the front to move across the eastern
part of the state between 00Z and 06Z. Expect a brief period of
mvfr and possibly ifr ceilings and visibility due to heavy rain
and thunderstorms between about 21Z and 03Z tonight. Improving
flight weather begins behind the front this evening at cha and
after by 06Z at tri. However some lower clouds will advect in
behind the front Sunday morning.
TD
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 10 PM EST this evening for Cherokee-Clay.
TN...High Wind Warning until 1 AM EST Sunday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Wind Advisory until midnight EST tonight for Claiborne-Grainger-
Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-North Sevier-
Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
Greene-Sullivan-Union-Washington.
Wind Advisory until 10 PM EST /9 PM CST/ this evening for
Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Marion-
McMinn-Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-
Sequatchie-West Polk.
VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
Washington-Wise.
&&Hazardous Weather Outlook National Weather Service Morristown TN 439 AM EST Sat Jan 11 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 439 AM EST Sat Jan 11 2020 /339 AM CST Sat Jan 11 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight ...High Wind Warning for Mountains and Foothills Remains in Effect through Tonight... ...Wind Advisory in Effect for all of East Tennessee, Southwest Virginia and Southwest North Carolina today... Strong southerly winds 15 to 30 mph with gusts up to 50 mph will continue to impact the area through Saturday night across parts of eastern Tennessee and southwest Virginia. Stronger winds of 25 to 45 mph with gusts as high as 80 mph are expected across the mountains and foothills. A strong storm system will impact the Tennessee Valley region later this afternoon and tonight, bringing a potential for severe convective winds. A line of showers and thunderstorms is expected to cross the area late this afternoon and evening. Portions of this line may be capable of producing damaging wind gusts, and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for this afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM NON-TSTM WND GST 2 N CADES COVE 35.62N 83.81W
01/11/2020 M56 MPH BLOUNT TN MESONET
MESONET STATION IGGT1 INDIAN GRAVE GAP (2 N
CADES COVE).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
108 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST 3 WSW GATLINBURG 35.71N 83.54W
01/11/2020 M84 MPH SEVIER TN MESONET
COVE MOUNTAIN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST 2 NNE HAPPY VALLEY 35.63N 83.94W
01/11/2020 M53 MPH BLOUNT TN MESONET
LOOK ROCK.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND DMG ONEIDA 36.51N 84.52W
01/11/2020 SCOTT TN BROADCAST MEDIA
ROOF TORN OFF ANTIQUE STORE.
&&The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
25 thunderstorm wind, 1 tornado. Local standard time, as filed.
A few trees and power lines were reported down.
Numerous trees and power lines were reported down.
Several trees and power lines were reported down across the county.
Several trees were reported down across the county.
Trees were uprooted or snapped. A roof was also blown off a structure.
Numerous trees were reported down.
Shingles were blown off the roof of a home.
Multiple trees were reported down.
Multiple trees were reported down.
A few trees were reported down.
A few trees were reported down.
Numerous trees were reported down across the county.
Several trees were reported down across the county.
Several trees were reported down.
Numerous trees were reported down.
Roofing material and shutters were blown off of a home. Possible tornado.
Damage to trees and at least one report of severe damage to a roof on structure. Possible tornado damage which coincides with a tornadic radar signature. Time estimated by radar.
The tornado initially touched down on Pine Avenue to the northwest of New Tazewell blowing off half of the roof of a barn and uprooting or snapping several trees. The tornado then produced sub-severe damage until it uprooted a large pine tree onto a house on Cherokee Circle and damaged roof shingles and shutters of a house on Linden Street. The house on Linden Street had quarter of the roof shingles peeled off on the southeast corner along with two window shutters blown off the same side. More trees were downed near the end of the tornado path on Murphy Mill Road.
Roof damage reported at a building on Richardson Road.
Several trees were reported down.
Wind gust measured at Cove Mountain Tower. Time of occurrence was estimated.
A few trees were reported down.
Widespread wind damage reported between Church Hill and Mount Carmel. Damage location coincides with a bowing radar echo at 645 pm est.
The automated surface observing system at tri measured a 53 knot wind gust.
Three inch tree limbs were broken and power poles were broken.
Numerous trees were reported down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864159, 864160, 864161, 864162, 864270, 864163, 864164, 864165, 864166, 864167, 864168, 864169, 864170, 864171, 864172, 864173, 864174, 864269, 864175, 864176, 864272, 864177, 864178, 864180, 864271, 864179.